Paracetamol plus ibuprofen for the treatment of fever in children

Report
Paracetamol plus Ibuprofen for the
treatment of fever in children (PITCH):
RCT
Journal Club 1st May 2012
SCH
Aim of the study
To determine whether paracetamol plus ibuprofen are
superior to either drug alone for increasing time without
fever and for the relief of fever associated discomfort in
febrile children managed at home
falcon Tue 12-Aug-08 16:45:10
• I wouldn't give both simultaneously to a child
Seeline Wed 07-Mar-12 10:33:18
• I have been told by GP that you can give ibuprofen in between Calpol ie both are 4-6
hourly doses so just give the other 2-3 hours after the first and keep alternating
allsquareknickersnofurcoat Mon 07-Mar-11 00:35:30
• I was told by the doctor that you could take full doses of both as they do different
things? Not sure how it works for a child though.
Rebelcountycailin Sat 07-Jan-12 20:49:36
• Please, please help - thinking I was holding the bottle of Paracetamol, I gave my
2.2yo a double dose of Ibuprofen by accident.
Do I need to take him to A&E? He is fine and running around at the moment
Gigondas Sat 07-Jan-12 21:05:06
• You can give paracetamol with nurofen.
Sounds like he has had double the dose so I would take him to A and E to be sure as
they can give him something to mop it up
Rebelcountycailin Sat 07-Jan-12 21:03:27
• He is busy eating brioche rolls and dry cheerios and he's had some water
What do you do?
What advice to you give?
So....let’s get to the bottom of this...
What is better...?
•
•
•
•
PICO
Current practice
Methods and Intervention
Determine the validity and reliability of the paper chosen
using the CASP tool
• Discuss if it changes our practice
PICO
Patient: Children ages between 6 months and 6 years
with axillary temperatures of at least 37.8o and up to
41o
Intervention: Advice on physical measures to reduce
temperatures and the provision of, and advice to give,
paracatamol plus ibuprofen, ibuprofen or paracetamol
alone.
Comparison: Placebo
Outcome: Time without fever in the first 4 hours after
dose
Current practice:
This is what NICE suggest...
• Consider either paracetamol or ibuprofen as an option if
the child appears distressed or is unwell.
• Take the views and wishes of parents and carers into
account when considering the use of antipyretic agents.
• Do not administer paracetamol and ibuprofen at the
same time, but consider using the alternative agent if the
child does not respond to the first drug.
Literature Search
• Medline
– Paracetamol and Ibuprofen and Fever
– Limited to Clinical Trial, English, 0-18 years old
– 44 results
• Secondary care, single time points, conflicting or
insufficient evidence
Paracetamol plus ibuprofen for the treatment of fever in
children (PITCH): randomised controlled trial
Alastair D Hay et al
BMJ 2008;337:a1302
Methods
• Recruited and followed up children between January
2005 and May 2007
• Recruitment from all NHS services – research nurses
present in waiting rooms, contactable by fax or phone via
local GPs, local promotion in media.
• Once idenitifed, parents of eligible children were
contacted and met with another nurse to verify eligibilty
and written consent obtained.
• The nurse then called automated randomised telephone
service and randomised to one of three arms
• Followed up at 24 hours, 48 hours and Day 5
Inclusion and Exclusion
• Inclusion criteria
– 6 months – 6 years
– Unwell with temperature of at least 37.8o and up to 41o
– As a result of illness that could be managed at home
• Exclusion criteria
–
–
–
–
–
–
Required hospital admission
Clinically dehydrated
Recently participated in another trial
Previously participated in PITCH
Known allergy, intolerance, contraindication to drugs
Chronic neuro, cardiac, respiratory (expect asthma) renal or liver
disease
– Parents who could not read or write in English
Intervention
• All parents given two bottles – either both active or one active
and one placebo
• Given the difference in dosing schedules parents knew which
one was paracetamol/placebo and ibuprofen/placebo
• Dose determined by weight and either QDS or TDS for 48
hours
• In the first 4 hours after the drugs were given was the ‘efficacy
period’
• The drugs were given regularly from 4 to 24 hours – ‘proactive
period’
• From 24 to 48 hours the parents were told to give the drugs in
response to their children’s symptoms – ‘reactive period’
• The drugs were then retrieved and parents adviced to use
OTC medication until day 5
Outcomes
• All outcome measures were timed in relation to the first dose of
antipyretics
• Axillary temperature probe for the first 24 hours, measuring
temperature every 30 seconds
• Symptom diary, standard axillary thermometer
• Primary outcomes –
– Number of minutes without fever in the first four hours
– Proportion of children reported as ‘normal’ on the discomfort scale at 48
hours (normal, not quite normal, some distress, very distressed)
• Secondary outcomes –
– Collected at three time points
• In the first 24 hours the time to temperature first falling below 37.2
(fever clearance)
• Time spent without fever over 24 hours and the proportion of children
without fever associated symptoms
• At 48 hours and day 5 the study obtained data on fever associated
symptoms measured by parents
CASP
Are the results of the trial valid?
• 1. Did the trial address a clearly focused issue?
– Yes
• 2. Was the assignment of patients to treatments
randomized?
– Yes, telephone service with allocation to one of the three arms of
the trial minimised by age, severity of fever, discomfort scale,
previous duration of fever and current antibiotic use
• 3. Were all of the patients who entered the trial properly
accounted for at its conclusion?
– N=51 and n=50 in the flow chart but n=52 in the tables
– Children reported to be ‘normal’ in table 1 denominators may
vary owing to missing data ‘in most cases fewer than 4 children’
CASP
Are the results of the trial valid?
• 4. Were patients, healthcare workers and study
personnel blind to treatment?
– Healthcare workers and study personnel – yes
– Parents – know which was ibuprofen/placebo and which was
paracetamol/placebo due to the dosing regimes
• 5. Were the groups similar at the start of the trial?
– Mostly yes – table 1 Baseline characteristics
– More boys in Ibuprofen alone group
– Initial discomfort scale ‘crying or very distressed’ more in in the
paracetamol plus ibuprofen group
CASP
Are the results of the trial valid?
• 6. Aside from the experimental intervention, were the
groups treated equally?
– Yes, all groups received same treatment and follow up
– Deviation from the protocol occurred in 13 children who received
a fifth dose of paracetamol and 18 children who received a fourth
dose of ibuprofen – included in the results
CASP
What are the results?
• 7. How large was the treatment effect?
• 8. How precise was the estimate of the treatment effect?
Results
• Summary:
– Primary outcome
• Time without fever in the first four hours in the paracetamol plus
ibuprofen group was significantly more than paracatamol alone, and
similarly with ibuprofen alone compared to paracetamol alone.
• Suggesting little difference in giving paracetamol plus ibuprofen than
giving ibuprofen alone
• Wide confidence interval and large P values suggest no difference
between all three arms of the trial for being ‘normal’ at 48 hours
Results
Figure 3
Results
• Summary
– Secondary outcome
• Fever clearance (the time to temperature first falling to below
37.2) was quickest in the paracetamol plus ibuprofen than
paracetamol alone, and that ibuprofen was superior to
paracetamol alone
• No evidence for fever associated symptoms
Results
Table 4
CASP
Will the results help locally?
• 9. Can the results be applied to the local population?
– Yes, broad selection of patients accessing different types of
healthcare
• 10. Were all clinically important outcomes considered?
– Yes, including adverse effects
• 11. Are the benefits worth the harms and costs?
– Separate paper suggests there is no strong evidence of a
difference in cost between the treatments
– Risk of unintentionally exceeding the maximum dose – 6 – 13%
in just this trial!
Summary
• So, the bottom line is...
Well designed study but no significant effect found on
parent’s opinion of discomfort in their children
Ibuprofen is better than paracetamol alone in the first 4
hours
Consider adding in paracetamol once considering the risks
to reduce fever over 24 hours
Does this change your practice?
Possible Limitations
• Temperature of 37.8 – arbitary figure
• Parents not fully blinded to treatment and ability to
compare at home if they wanted to –might affect parental
recording of discomfort, but not of time without fever
• Dose by weight
• Axillary themomter

similar documents